Common Night Calls
Below are some common night calls that the nurses may call and ask you. If you are unsure, get out of bed and go see the patient. If you are still unsure, call the attending or a specialist. Don't be the over-confident idiot that ends up screwing things up!
THE BELOW IS NOT MEDICAL ADVICE!
First of all figure out why they are hypertensive? Are they vomiting up their meds? Or didn't take them? It's ok for people to be slightly hypertensive. But if they are over 200/110, you need to get them down under 200. If they haven't had their meds, give them their meds early.
Otherise you have these options:
Hydralzaine 20mg IVP- an arterial dilator that quickly drops their pressure
Furosemide 40mg IVP- takes a while to work, but they will pee off some fluid. Especially good if they are volume overloaded.
Metoprolol 5mg IVP- Lowers their heart rate, but is not especially good at lowering blood pressure. Great for tachycardia as well.
Labetalol 20mg IVP- lowers blood pressure and heart rate.
If they don't have IV access:
Clonidine 0.1mg PO- lowers their blood pressure the fastest of all the PO meds.
Furosemide 40mg PO- takes a while to work, but they will pee off fluid.
Hydralazine 10mg PO- works fairly quickly as well and causes a nice drop in blood pressure.
First figure out why they are hypotensive and fix that problem if at all possible. Are they over diuresed? Did they just get all of their antihypertensive meds? Are they septic? Anaphylaxis? Orthostatic? Too much morphine? Tidal volume too high on vent? Do they need to go to the critical care unit? Or is the nurse just bad at taking blood pressures?
If you don't know the cause, you can do the following:
1 liter normal saline bolus wide open
Hold their antihypertensive medications
Draw blood cultures if they have a fever or look septic If that doesn't seem to help you can always keep bolusing them IV fluids, but you should transfer them to the unit for closer monitoring.
If they are still hypotensive, transfer to the unit and get a central line in place and start infusing one of the following pressor agents:
Levophed- if you think they maybe septic
Dobutamine- if you think they are in cardiogenic shock
Dopamine- if you don't know (it does both)
Altered Mental Status
Altered mental status with no focal deficits is always either an infection, drugs, or a metabolic process. If you suspect an infection, get blood cultures, bolus them with a liter of normal saline, place a central line and start a pressor if they don't improve after 3-4 liters.
If you suspect a metabolic process, get a CMP, CBC, troponins, and ammonia level if you suspect liver involvement.
If you suspect drugs, most of the time the nurse knows what happened. They gave either too much opiates or too much insulin. Check a blood glucose and ask when the last opiate dose was, and give narcan if necessary. Other psych drugs may also be involved. Transfer to the ICU for closer monitoring.
Evaluate the patient's respiratory status. Consider syncope and seizures. Get serial EKGs and troponins if you think they are having an MI. If you think they may be bleeding into their head, get a head CT without contrast.
CVA in Progress
They will have focal deficits, rights sided facial droop, arm, leg weakness. Get a CT without contrast of their headand transfer to the ICU. If it's a bleed, call neurosurgery. If it isn't call neurology. Stabilize the patient and watch them closely. If the patient qualifies, ask neurology if they'd like to give tPA.
Get a really good history and talk to the patient. Is it positional? Pleuritic? Producible? If so, it's not an MI. If it is exertional, it's more likely to be an MI and follow the steps below.
Get serial EKGs and Troponins every 6 hours.
If the story sounds reasonable, make sure to give them ASA 325mg PO chew and Plavix 600mg PO.
If the troponins come back positive, give them lovenox 1mg/kg SC Q12.
If the EKG demonstrates ST elevations, call the cardiologist and activate the cath lab. Give them ASA 325mg PO chew, Plavix 600mg PO, Lovenox 30mg IV and 1mg/kg SC, and put them on oxygen.
If they are in a lot of pain, give them sublingual nitroglycerin 0.4mg.
Avoid morphine and opiates, they kill people.
Figure out why and what their history is.
If it's heart failure and they sound wet in the lungs, and have pitting edema in the legs and distended neck veins:
Furosemide 80-120mg IVP now
Morphine 2-4mg IVP - this will vaso and venodilate their vasculature immediately and allow the fluid to redistribute
Put them on BiPap 12/4 at 100% to help them breathe better and buy time for the drugs to work
If they sound like they are wheezing and having an Asthma/COPD attack:
Solumedrol 125mg IVP- this tkes 6-8 hours to work, so get it in soon.
Albuterol/Atrovent (Duoneb) Neb treatment continuously for an hour O2 by nasal cannula or non-rebreather mask after the nebs.
If they still look bad:
Transfer to ICU and Epinephrine (1:1000) 0.1-0.5mg subcutantenously
Magnesium 3g IVP- may help relax smooth muscles (but do the epi first)
Have intubation kit nearby and ready
Miralax 6 capfuls in 24oz of gatorade and drink all at once- gives rather quick relief of constipation
Miralax 1 capful per day in 12 oz of gatorade- produces softer bowel movements in a few days. You can use both to get quick relief now, and softer stools in the long run.
First of all, rehydrate them with IV normal saline. We can figure out the cause later. Send stool for C. Diff toxin three different stool sample. Guiaic stool for blood. Look at stool if it's bright red it may be a brisk upper GI bleed. Get a Hemogram or CBC to see if they are losing blood quickly. Call GI for immediate scope if they are. If it's black and smells melanotic, it's a slow upper GI bleed and can wait. Check CBC if you want to be sure they aren't anemic.
If it's post surgery or post procedure or post trauma or post intubation or post anesthesia, it's ok unless it's over 102. Don't worry about it. If it's over 102 do the following:
Tylenol 1g PO x 1 now
Urine and Sputum culture
Blood culture X 2 from two peripheral sites, 20 minutes apart
Vancomycin 1g IV x 1 now Zosyn 3.75g IV Q6 first dose now
T hat should cover most any bug.
First of all, calcium levels are tightly regulated. No one should have a calcium over 10. If they are high, hydrate them with normal saline. This is usually a sign of dehydration or malignancy or both. Do not give them IV furosemide or HCTZ. Just normal saline. The body will correct with just hydration.
Make sure it is real. Check an ionized calcium. But you don't have to wait for the result. You can give 1000mg IV of calcium gluconate very safely.
If it's between 5.4 and 5.8, you can give them 30 grams of kayexcelate and wait till they have a bowel movement. The more acute of a change it is, the more likely it is to cause problems for the patient. If they are a chronic dialysis patient, you can probably wait because they tolerate higher K without as many problems.
If it's any higher, get the following:
10 units of regular insulin IVP
1 AMP D50 1 AMP
30 grams Kayexcelate PO
Accuchecks every 15 minutes for 4-6 hours until stable
If it's over 6.8 and is an acute change, place a temporary dialysis catheter and start dialysis in addition to all of the above. Watch for dangerous signs, QRS widening, loss of P waves, flatening of QRS complex and T waves, bradycardia. If these start occurring, get dialysis started faster.
If it's under 3.6 do the following:
40 MEQ KCL rider IV over 4 hours
80 MEQ KCL PO x 1 now
2 gram Mg Rider IV
Repeat a BMP an hour after the rider is done.
Sometimes patients are whole body depleted in potassium. You may need to do this for days. For every 0.1 in their potassium level they need about 40-80 MEQs in replacement. In order to go up an entire point, they may require 400 MEQ or more. See how they respond to K replacement. If they aren't responding well. Replace their Magnesium too. Check Mg levels as well.
Progress (SOAP) Note
Cardiology Progress Note and Consult
Learn how to do an H&P correctly!
Look like a superstar physician!
Don't make rookie mistakes!
Outshine your cohorts!
Be able to bill better!
Make a case for a higher level of care!
The money is in the assessment and plan!